Pennsylvania, 2006

Flash Flood in Pennsylvania, July 31, 2006

July 31, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused flash flooding in Southwest Somerset County near Tire Hill. Road flooding to the point of shoulder erosion was noted on some roadways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused flash flooding in Southwest Somerset County near Tire Hill. Road flooding to the point of shoulder erosion was noted on some roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 1:49 AM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 1:49 AM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 AM EDT MON JUL 31 2006

.SYNOPSIS...
MAIN CONCERNS IN BOTH THE SHORT AND LONG TERM ARE ON BUILDING
HEAT AND HUMIDITY. MREF 925 MB TEMP ANOMALIES INCREASE TO 2 TO 3
S.D. ABOVE NORMAL TODAY...AND 3 TO 4 S.D. ABOVE NORMAL ACROSS MY
ENTIRE FORECAST AREA TUESDAY AND WEDNESDAY AFTERNOONS AS UPPER
RIDGE BUILDS EASTWARD TO THE MID ATLANTIC COAST. ZONAL FLOW WILL
SPREAD ACROSS THE ENTIRE NRN AND CENTRAL UNITED STATES BY LATE
WEEK...SUPPRESSING THE RIDGE SOUTHWARD BY LATE THU AND FRI AND
BRINGING SOME RELIEF FROM THE HEAT. DANGEROUS HEAT INDICES WILL
LIKELY LINGER ACROSS THE LOWER SUSQ. ON THU...AND WILL NEED TO
EXTEND THE EXCESSIVE HEAT WATCH THROUGH THURSDAY AFTERNOON THERE.

.SHORT TERM /TODAY THROUGH TONIGHT/...
ONE OR TWO MORE UPSTREAM SHORTWAVES TO CONTEND WITH TODAY BEFORE
UPPER RIDGE BUILDS STRONGLY OVER THE REGION LATER TODAY AND
TONIGHT. LATEST WV IMAGERY SHOWS WEAK SHORTWAVE OVR LK ERIE AND
ANOTHER OVR NRN WISCONSIN THIS MORNING. IN RESPONSE...CONVECTION
HAS BEEN ON THE INCREASE PAST 1-2 HOURS OVR WEST AND NORTHWEST
PA...SO FAR OUTSIDE OF MY FORECAST AREA. BOTH GFS AND NAM SHOW THE
RESPONSIBLE UPPER AIR DISTURBANCES TRACKING ESEWD THIS MORNING.
NAM APPEARS TO HAVE BEST HANDLE ON LOCATION AND TIMING...WITH THE
GFS TOO FAST AND TOO FAR WESTWARD. NAM TIMING WOULD KEEP SLGT CHC
SHRA AND TSRA JUST ABOUT ANYWHERE IN MY CWA TODAY AND HAVE
ACCEPTED THIS SOLUTION.

STRONG RIDGING TO FOLLOW WILL CAP THINGS OFF NICELY TONIGHT
ALLOWING US TO FOCUS PRIMARILY ON THE BUILDING HEAT WAVE TUE-THU.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
LARGE 595 DM 5H RIDGE WILL BE ANCHORED FROM THE CENTRAL APPS TO
THE MID ATLANTIC COAST THROUGH MIDWEEK... DELIVERING A STEADY DIET
OF HOT AND HUMID AIR TO THE REGION. TEMPS WILL SOAR INTO THE MID
TO UPPER 90S BY TUE AND WED WITH SFC DEWPOINTS IN THE LOWER TO
MIDDLE 70S...RESULTING IN WIDESPREAD 105 TO 110 DEGREE HEAT
INDICES OVER MIDDLE TO LOWER SUSQ. RIVER VALLEY. VERY LITTLE
CHANCE OF RAINFALL DURING THIS PERIOD OF TIMING DUE TO STRONG
CAPPING INVERSION AND ABSENSE OF A TRIGGER MECHANISM...SO KEPT
POPS BELOW SLGT CHC TUE AND WED. WITH THE RIDGE STARTING TO BREAK
DOWN LATE WED...KEPT THE INTRODUCTION OF POPS LATE WED AND CONTG
ON THU. HOWEVER...925 MB TEMP ANOMALIES INDICATE DANGEROUS HEAT
CONTINUING ACROSS THE LOWER SUSQ. FOR THU SO WL EXTEND THE
EXCESSIVE HEAT WATCH THRU THU AFTN WITH THE MORNING ISSUANCE.

NO CHANGES TO LATE WEEK DETAILS AT THIS TIME...ALTHOUGH LATEST
GUIDANCE AND 00 UTC GFS SUGGEST CURRENTLY INDICATED WEEKEND
COOLING MAY BE OVERDONE AS UPPER HIGH MAKES A RESURGENCE OVER THE
MID MISSISSIPPI RIVER VALLEY SUN-MON.

&&

.AVIATION...
AREAS OF LIGHT FOG AND HAZE WILL BE ABUNDANT THIS MORNING WITH MOIST
LOW LEVELS AND GENERALLY CLEAR SKIES. FOG/HAZE WILL BE THICK ENOUGH
IN SOME SPOTS TO REDUCE VSBYS INTO IFR RANGE...ESPECIALLY OVER
CENTRAL AND WESTERN SECTIONS THAT RECEIVED RAIN ON SUNDAY.

ASIDE FROM AREAS OF HAZE CONTINUING THROUGH TUESDAY...MAINLY VFR
CONDITIONS WILL PREVAIL THROUGH THE PERIOD. CONVECTION WILL AGAIN
DEVELOP MONDAY AFTERNOON AND EVENING WITH ASSOCIATED REDUCED VSBY
AND CIGS...BUT IS EXPECTED TO REMAIN ISOLATED IN COVERAGE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR PAZ036-056-057-059-063>066 FROM 1 PM MONDAY
TO NOON TUESDAY.
EXCESSIVE HEAT WATCH FOR PAZ036-056>059-063>066 FROM NOON
TUESDAY TO 6 PM THURSDAY.
EXCESSIVE HEAT WATCH FOR PAZ027-028-046-049>053 FROM NOON
TUESDAY TO 8 PM WEDNESDAY.
&&

SHORT TERM...DEVOIR
LONG TERM...DEVOIR
AVIATION...GARTNER
Hazardous weather outlook, Jul 31, 2:43 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 AM EDT MON JUL 31 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-010745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
343 AM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM MONDAY THROUGH NOON
TUESDAY. HEAT INDICES WILL CLIMB TO BETWEEN 100 AND 104 MONDAY
AFTERNOON ACROSS THE LOWER SUSQUEHANNA VALLEY. MUGGY CONDITIONS
WITH LOW TEMPERATURES ONLY IN THE LOWER TO MID 70S TONIGHT WILL
OFFER ONLY MINIMAL RELIEF FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR THE MIDDLE AND
LOWER SUSQUEHANNA RIVER VALLEY TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON...AND FOR THE LOWER SUSQUEHANNA RIVER VALLEY THURSDAY
AFTERNOON. AFTERNOON TEMPERATURES BOTH DAYS COULD TOP OUT IN THE
UPPER 90S TO LOWER 100S. HEAT INDICES COULD RANGE FROM 105 TO 115
BETWEEN 1 AND 6 PM EACH DAY.

DEVOIR

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
July 31, 8:00 AM EST to 9:30 AM EST
Where
Somerset County, Tire Hill
Reported by
DEPT OF HIGHWAYS
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527183.